advertisement

Meds and you

19 March 2012

'Inactive' ingredients in meds can cause side-effects

It is not only the active ingredients in medications that can have an effect on our health - the so-called "excipients" can also have pronounced implications, writes DietDoc.

Because food is not the only thing people ingest on a regular basis, we have paid a lot of attention to medications and the effect they can have on food intake and body weight.

We often forget, though, that it is not only the active ingredients in medications that can have an effect on our health, but that the so-called "excipients" can also have pronounced implications.

Excipient categories

  • Some medications contain albumin which is produced from eggs and may cause allergic reactions in patients who are sensitive to egg protein.

  • Alcohol is used as a solvent and medications such as elixirs, syrups and liquid formulations can contain considerable quantities of alcohol. Patients who are addicted to alcohol or those taking other medications which affect the nervous system (e.g. antidepressants, anxiolytics, sedatives, etc), should be warned that alcohol-containing drugs have the potential to cause additive effects. Anyone who is taking disulfiram to stop drinking, may develop unpleasant side-effects if they use another medication which contains alcohol as an excipient.

  • Aspartame
    • Aspartame is used in medications as a non-nutritive sweetener, but because it is manufactured from two common amino acids called aspartic acid and phenylalanine, all medications containing aspartame must carry a warning for patients suffering from phenylketonuria. These patients are born with a phenylalanine hydroxylase enzyme deficiency and can therefore not metabolise the amino acid phenylalanine.  If too much phenylalanine accumulates in the body it can cause toxicity.
  • Mannitol and Sorbitol
    • Mannitol is the alcohol form of mannose (a sugar) and sorbitol that of sucrose. Mannitol and sorbitol are used as fillers and sweeteners respectively in a variety of medications. Both compounds tend to be absorbed more slowly and only contains 50% of the kilojoules per gram found in glucose. Mannitol and sorbitol are, however, inclined to produce soft stools and diarrhoea. Patients taking medications which contain mannitol or sorbitol may develop diarrhoea not because the actual medication is irritating their digestive system, but because the excipients are having this effect.
  • Saccharine
    • Saccharine is also a non-nutritive sweetener. Because saccharine was initially branded as ‘carcinogenic’ it  has been extensively tested by the leading food and drug organisations such as the FDA in America, and according to Mahan and coauthors (2011), “Extensive human research has found no evidence of carcinogenicity.”

  • A surprising number of medications contain added lactose as a filler. Because lactose sensitivity and intolerance are relatively common, particularly in countries such as South Africa, patients with a deficiency of lactase enzyme (the enzyme that digests milk sugar or lactose), should always read the package inserts or patients information leaflets of any medications that are prescribed for them, to check if the medications contain lactose as an excipient or not. If a person who is lactose sensitive or intolerant ingests lactose they may develop gastrointestinal distress, cramps, winds, nausea and diarrhoea.

  • Starch derived from wheat, maize, or potato is often added to medicines as a filler, a binder or a diluent. If patients suffering from wheat allergy or coeliac disease ingest a medication which contains wheat and thus also gluten (a protein found in wheat, barley, rye and oats), this could lead to damage to the lining of the small intestine and a host of symptoms associated with this condition.

  • Patients suffering from diabetes or insulin resistance should be made aware of the quantity of sugar included in medications because the sugar can interfere with their blood glucose levels. Some medications, including health products, list sugar content in terms of “bread portions” for the benefit of diabetics.

  • Sulphites are used as antioxidants in medications. These sulphur-containing compounds can cause pronounced hypersensitivity reactions in patients with sulphur allergies, particularly asthmatics. Patients with a sulphur allergy need to be vigilant and check the ingredients lists of medications and health products for the presence of sulphur dioxide, sodium sulphite, and sodium and potassium bisulphite, to avoid severe, or even life-threatening reactions.

  • This yellow dye that is also listed as dye No. 5, can cause severe allergic reactions in approx. 1 in 10 000 people. Most medications that contain tartrazine carry a warning that this dye is present in the product, in similar fashion to foods.

  • Various vegetable oils are used as excipients in medications. Individuals with sensitivity or allergy to soy, sesame, cottonseed, maize or peanut oil should also always ask the pharmacist or prescribing doctor if any drugs or supplements that have been prescribed for them, contain the offending oils. An interesting case in point, is the fact that most of the vitamin E that is included in medications as an antioxidant or as the actual vitamin, is produced from soy beans. For example, the majority of omega-3, -6 and -9 supplements contain vitamin E as an antioxidant. Patients who are allergic to soy beans may therefore, develop allergic symptoms when using such omega fatty acid supplements or multivitamin supplements that contain vitamin E.

 

Read Health24’s Comments Policy

Comment on this story
1 comment
Comments have been closed for this article.